To Name :
To Email :
From Name :
From Email :
Comments :

A rash proposal for treating bipolar disorder

Vol. 5, No. 2 / February 2006

Treating psychiatric illness is complicated enough, but you also must have expertise in other specialties to assess the risks of prescribing and combining psychotropics for bipolar disorder. You must become an amateur nephrologist to prescribe lithium and an amateur diabetologist to prescribe atypical antipsychotics. But to prescribe anticonvulsant mood stabilizers, you must act like a gastroenterologist, hematologist, and dermatologist.

Most clinicians can handle these issues, but many especially do not want to deal with rashes—particularly the serious kind such as in Stevens-Johnson syndrome or toxic epidermal necrolysis that can cause hospitalization or, rarely, death. Nothing scares the prescribing clinician more than the possibility of a serious adverse drug reaction.

Rashes are associated with the use of anticonvulsants such as lamotrigine, valproic acid, carbamazepine, oxcarbazepine, and zonisamide. Thus, “black box” warnings, bold warnings, and precautions published in the Physicians’ Desk ReferenceMalpractice Verdicts: What to tell patients about side effects”). Serious rashes such as Stevens-Johnson syndrome or toxic epidermal necrolysis:

  • rapidly become confluent and widespread
  • are purpuric or tender with prominent involvement of the trunk or neck
  • can even involve the eyes, lips, and mouth (Table 1).3

These rashes are associated with systemic symptoms such as fever, malaise, pharyngitis, anorexia, lymphadenopathy, and abnormal laboratory tests.

In a recent poll by the Neuroscience Education Institute of 105 advanced psychopharmacologists, 65% said they had seen a benign rash with lamotrigine and 12% had seen a serious rash. Interestingly, 15% reported not prescribing lamotrigine at all.

Lamotrigine is the only anticonvulsant approved for bipolar maintenance and one of the few agents effective for bipolar depression. Thus, clinicians’ fears of causing a serious rash with lamotrigine—rather than concerns about effectiveness—may explain its low level of use. In an audit of prescriptions for bipolar disorder:

  • only 9.5% of patients receiving a combination of anticonvulsants, antipsychotics, or both received lamotrigine
  • only 2.7% of patients receiving monotherapy with an anticonvulsant or antipsychotic received lamotrigine (Figure).

Lamotrigine is used less in bipolar disorder than are many other anticonvulsants. This includes gabapentin, topiramate, and others that lack compelling evidence of efficacy in bipolar disorder and do not share a common mechanism of action with drugs that are effective in bipolar disorder.2,6,7 Is this rational?

Figure Use of lamotrigine for bipolar disorder*


*Patients may have received agents from other drug classes, including lithium AED: antiepileptic drug; DVX: divalproex; LMG: lamotrigine Multi: Regimen contained another anticonvulsant and/or an antipsychotic
Data from IMS Health, 2003.

Consider Risk Versus Benefit

Lamotrigine’s black-box warning states that serious rash is a risk in up to 8 in 10,000 patients as monotherapy for bipolar disorder and up to 13 in 10,000 patients as adjunctive therapy.2 We have learned ways to reduce the risk of causing serious rash,3 such as by:

  • avoiding rapid dose escalation
  • identifying high-risk patients, such as those taking valproate—which increases lamotrigine levels—and children under age 12 (Table 2).

Rather than freaking out at the first sign of rash, realize that rashes that occur within the first 5 days or after 8 to 12 weeks of treatment are rarely drug-related. Also recognize that the risk of serious rash with other anticonvulsants—such as oxcarbazepine, carbamazepine, valproate, and zonisamide—is not zero.

Table 2

Tips for managing risk of rashes with lamotrigine

Valproate inhibits lamotrigine metabolism, so reduce lamotrigine dose by half when using these drugs together

Rashes occurring within 5 days or after 8 to 12 weeks of treatment are rarely drug-related

If benign rash develops (Table 1), reduce dosage or stop dosage increase, prescribe antihistamine and/or topical corticosteroid for pruritus, and monitor patient closely

If rash worsens or new symptoms emerge, stop lamotrigine treatment

Some patients with benign rash can be rechallenged with lamotrigine, 5 to 12 mg/d, with very slow titration if:

  • benefits outweigh risks
  • patient is reliable and informed of risks
  • patient is closely monitored
  • patient is told to stop lamotrigine and contact physician at first sign of hypersensitivity

If serious rash develops (Table 1), stop lamotrigine, monitor and investigate organ involvement; consider hospitalization

Risk of serious rash may be greater with higher doses, faster titration, concomitant valproate, in patients with epilepsy, or in children age <12

Source: Adapted from reference 2

Related resources

Drug brand names

  • Carbamazepine • Carbatrol, Equetro
  • Lamotrigine • Lamictal
  • Oxcarbazepine • Trileptal
  • Valproic acid • Depakote
  • Zonisamide • Zonegran

Disclosure

Dr. Stahl receives grant/research support or serves as a consultant to Asahi, AstraZeneca Pharmaceuticals, Avanir, Boehringer Ingelheim, Bristol-Myers Squibb Co., Cephalon, Cyberonics, Cypress Bioscience, Pierre Fabre, Forest Laboratories, GlaxoSmithKline, Janssen Pharmaceutica, Eli Lilly & Co., Nova Del Pharma, Otsuka, Pfizer, Sanofi Synthelabo, Sepracor Inc., Shire Pharmaceuticals, Solvay Pharmaceuticals, and Wyeth.

Acknowledgement

Adapted and reprinted with permission from PsychEd Up: Psychopharmacology Educational Update 2005;1(6):4,6-7. Copyright 2005, NEI Press.

References

1. Physicians’ desk reference, 59th ed. Montvale, NJ: Thomson Healthcare; 2004.

2. Stahl SM. Essential psychopharmacology: the prescriber’s guide. New York: Cambridge University Press; 2005.

3. Buxton PK. ABC of dermatology. London: BMG Publishing Group; 2003.

4. Calabrese JR, Sullivan JR, Bowden CL, et al. Rash in multicenter trials of lamotrigine in mood disorders: clinical relevance and management. J Clin Psychiatry 2002;63(11):1012-9.

5. Roujeau JC, Kelly JP, Naldi L, et al. Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995;333:1600-7.

6. Stahl SM. Anticonvulsants as mood stabilizers and adjuncts to antipsychotics: valproate, lamotrigine, carbamazepine, and oxcarbazepine and actions at voltage-gated sodium channels. J Clin Psychiatry 2004;65(6):738-9.

7. Stahl SM. Mechanism of action of voltage sensitive sodium channel modulators. J Clin Psychiatry 2004;65(7):894-5.

Did you miss this content?
Depressed and sick with ‘nothing to live for’